Hail, Colfax
- When
- September 21, 1:20 PM MST
- Where
- Colfax County, 5.42 mi WNW of Abbott
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.330, -104.360
A short wave trough on the southern end of the westerlies crossed New Mexico and triggered a severe thunderstorm that produced penny size hail in Colfax County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A short wave trough on the southern end of the westerlies crossed New Mexico and triggered a severe thunderstorm that produced penny size hail in Colfax County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 21, 9:50 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1050 AM MDT SUN SEP 21 2008 .UPDATE...ALTHOUGH KFGZ 12Z SOUNDING DRIER...MOISTURE ACROSS NEW MEXICO REMAINS. MAY BE SOME DRYING AS DAY PROGRESSES IN THE FAR WEST...BUT ALL MODEL TRENDS POINT TOWARDS WESTERN AND CENTRAL AREAS SEEING AT LEAST ISOLATED ACTIVITY THIS AFTERNOON AND EVENING. MSAS QUITE UNSTABLE OVER NORTHWEST/NORTHCENTRAL ATTM. WITH THE WESTERLY STEERING FLOW...SOME OF THE ACTIVITY MAY MAKE IT INTO THE PLAINS LATER IN THE AFTERNOON OR EARLY EVENING. MAY ALSO BE SOME GUSTY DOWNBURST TYPE WINDS...ESPECIALLY AS/IF DRYING STARTS TO OCCUR. THEREFORE ZFP UPDATED FOR THIS AFTERNOON/EVENING. TWEAKED A FEW WINDS AS WELL...WITH LAKE CAUTIONS FOR SANGRE DE CRISTOS. UPDATED TEMP/POP TABLE BELOW. && .PREV DISCUSSION 255 AM MDT SUN SEP 21 2008... CURRENTLY...CHARTS ALOFT WITH RIDGE EXTENDING FROM TROPICAL EAST PACIFIC ACROSS NEW MEXICO TO WESTERN KANSAS...AS TROUGH EXTENDING FROM WESTERN BRITISH COLUMBIA TO COLORADO SWEEPS EASTWARD. EMBEDDED SHORTWAVES ACROSS THE RIDGE TOP HELPED ENHANCE THUNDERSTORM COVERAGE OVER EASTERN NEW MEXICO SATURDAY. AT THE SURFACE...LOW OVER THE COLORADO RIVER VALLEY AND LARGE DOME OF HIGH PRESSURE WITH WESTERN MARGINS OVER TEXAS AND EASTERN NEW MEXICO WILL SUPPORT SOUTH AND SOUTHEAST WINDS EARLY...BUT SHIFT OF SURFACE LOW TO THE FOUR CORNERS WILL HELP VEER WINDS TO THE SOUTHWEST OVER WESTERN TWO THIRDS OF THE STATE...WITH BREEZY SOUTHEAST FLOW OVER THE EASTERN THIRD. MODELS...REASONABLE CONSENSUS WITH SOME MODEST DISAGREEMENTS ON DETAIL...DIGGING TROUGH FROM THE SOUTHEAST ALASKAN PANHANDLE SOUTH ALONG THE WEST COAST THIS AFTERNOON...AMPLIFYING IT TONIGHT SOUTH TO SAN DIEGO...AND THEN MOVING IT EAST TO THE FOUR CORNERS ON MONDAY. TROUGH SHEARS RAPIDLY EASTWARD TO THE UPPER MIDWEST ON TUESDAY...AS TRAILING RIDGE CORE BUILDS OVER SOUTHERN ARIZONA AND SPRAWLS EASTWARD ACROSS NEW MEXICO. RIDGE CORE TRANSLATES EASTWARD SLOWLY AND CENTERED OVER THE STATE ON WEDNESDAY WITH LITTLE CHANGE TO THIS PATTERN THROUGH FRIDAY. MIDWEEK WEATHER SYSTEM OVER THE CENTRAL ALEUTIAN CHAIN WILL DIG RAPIDLY SOUTHWARD ALONG THE WEST COAST BY THE WEEKEND AND WILL LIE IN WAIT AS RIDGE OVER NEW MEXICO SHOWS LITTLE SIGN OF BUDGING HEADING INTO SUNDAY. SHORT TERM...TODAY AND TONIGHT...RIDGE PEAK WILL LIE EAST OF NEW MEXICO BY THIS AFTERNOON WITH WINDS ALOFT BACKING GRADUALLY TO THE SOUTHWEST AS WEST COAST TROUGH EXTENDS ITS INFLUENCE EASTWARD. DEEPENING SURFACE LOW OVER THE FOUR CORNERS WILL HELP SWING SURFACE WINDS AROUND TO THE SOUTHWEST THIS AFTERNOON FOR ALL BUT THE EASTERN AND NORTHEAST PLAINS...WHERE SOUTHEAST WINDS WILL CONTINUE UNDISTURBED. MOISTURE CONVERGENCE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL HELP INITIATE ISOLATED THUNDERSTORMS THIS AFTERNOON OVER THE EAST HALF OF THE STATE...WITH EXPANSION IN COVERAGE OVER MUCH OF NORTHERN NEW MEXICO NORTH OF INTERSTATE 40 BY LATE AFTERNOON. WEAKLY NEGATIVE LIFTED INDICES WITH MU CAPES ABOUT 700 J PER KG STRUNG OUT ALONG A SOCORRO TO CLAYTON AXIS...WITH REDUCED INSTABILITY AND BUOYANCY MOVING NORTHWEST AND SOUTHEAST. GRADUAL WARMING TODAY WILL BOOST MOST TEMPERATURES A FEW DEGREES ABOVE SEASONAL NORMS FOR THE DAY. LONG TERM...MONDAY THROUGH WEDNESDAY...TROUGH BASE SWINGING THROUGH COLORADO AS ASSOCIATED SURFACE LOW MOVES OUT TO THE HIGH PLAINS OF EASTERN COLORADO...AND VERY WEAK COOL PENETRATES NORTHERN NEW MEXICO ON MONDAY AFTERNOON. HAVE KEPT ISOLATED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MOUNTAINS FOR THE AFTERNOON...WITH BETTER CHANCES CLOSEST TO THE COLORADO BORDER IN RIO ARRIBA AND TAOS COUNTY. CONTINUED ABOVE NORMAL TEMPERATURES...WITH BREEZY SOUTH AND SOUTHWEST WINDS ON TAP FOR THE EASTERN PLAINS. INTO TUESDAY...RIDGE CORE BUILDING OVER SOUTHERN ARIZONA WILL SLOP EAST AND NORTH INTO NEW MEXICO...WITH QUICK BLIP RIPPLES OVER THE TOP OF THE RIDGE CORE MAINTAINING SURFACE LOW OVER THE FOUR CORNERS AND CONTINUED SOUTHWEST WINDS...EXCEPT FOR SOUTHEAST WINDS OVER THE EASTERN THIRD OF THE STATE. ANOTHER DEGREE OR TWO WARMER ON TUESDAY...WITH FIVE DEGREES OR MORE DEPARTURES ABOVE NORMAL PRETTY ROUTINE STATEWIDE. STRONGLY DECREASED CONVECTIVE COVERAGE AND INTENSITY UNDER THE RIDGE...WITH SPOTTY THUNDERSTORMS OVER THE SANGRE DE CRISTOS A BEST BET FOR THE DAY. INTO WEDNESDAY...RIDGE CORE FIRMLY CEMENTED TO THE HEART OF NEW MEXICO...AND USUAL SURFACE TROUGH DEEPENING OVER THE COLORADO RIVER VALLEY WILL HELP RETURN MEAN SURFACE FLOW TO SOUTHEAST ACROSS THE STATE. STRONG SUBSIDENCE UNDER THE RIDGE SHOULD SQUASH AND CAP CONVECTION AS LIFTED INDICES SWING INTO POSITIVE TERRITORY FOR THE DAY. TEMPERATURE TRENDS FLATTENING OUT FOR THE DAY...WITH WEDNESDAY HIGHS BROADLY ABOVE SEASONAL NORMS. SHY && .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS WILL TEND TO FAVOR THE NORTHERN MOUNTAINS INTO THE NORTHEASTERN PLAINS THIS AFTERNOON AND EVENING WITH ADDITIONAL STORMS INITIATING OVER THE SACRAMENTO AND CAPITAN MOUNTAINS. STORMS WILL MOVE TO THE EAST NORTHEAST WITH FASTER MOTION IN THE NORTHERN SECTION OF THE STATE. LOCALIZED GUSTY WINDS...SMALL HAIL...AND BRIEF MVFR CONDITIONS CAN BE EXPECTED UNDER AND NEAR STORMS. ELSEWHERE A FEW TOWERING CUMULUS CLOUDS AND ASSOCIATED STRAY VIRGA SHOWERS ARE POSSIBLE...CREATING LOCALIZED AND ERRATIC GUSTY WINDS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 52. && .FIRE WEATHER... AN UPPER LEVEL TROUGH WILL QUICKLY CROSS THE CENTRAL TO NORTHERN ROCKIES TODAY AND WILL TRACK INTO THE FAR NORTHERN GREAT PLAINS WHILE A BROAD SURFACE LOW TAKES SHAPE OVER THE INTERMOUNTAIN WEST. THIS SURFACE LOW WILL ALLOW BREEZY CONDITIONS TO DEVELOP TODAY...PARTICULARLY OVER THE NORTHEASTERN PORTION OF THE STATE WHERE SOME OCCASIONAL GUSTS TO 30 MPH WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL FAVOR THE NORTHERN MOUNTAINS...NORTHEAST PLAINS...AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON...AND WILL REMAIN SPARSE AND ISOLATED. A BIT OF MARGINAL INSTABILITY WILL LINGER ACROSS SOME CENTRAL TO WESTERN AREAS OF THE STATE TODAY...AND A FEW CLOUD BUILDUPS AND VIRGA SHOWERS ARE POSSIBLE...BUT THE MAIN IMPACT WOULD JUST BE ACCOMPANYING WIND GUSTS. WINDS WILL DECREASE ONLY SLIGHTLY ON MONDAY AS THE SURFACE LOW MOVES TOWARD THE LEE SIDE OF THE ROCKIES. THUNDERSTORMS WILL BE HARD TO COME BY ON MONDAY WITH ANY ACTIVITY FAVORING THE NORTH CENTRAL HIGH TERRAIN. WINDS WILL DIMINISH MORE ON TUESDAY AND ANY SPARSE STORM COVERAGE WILL LIKELY REMAIN CONFINED TO THE NORTHERN MOUNTAINS AND HIGHLANDS OF THE NORTHEAST. AFTER THIS TIME A SUBSTANTIAL RIDGE OF HIGH PRESSURE WILL SET UP OVER NEW MEXICO AND THIS FEATURE WILL STRONGLY INHIBIT PRECIPITATION CHANCES THROUGH THE REMAINDER OF THE WORK WEEK. 52 && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 84 52 81 50 / 10 10 0 0 GALLUP.......................... 80 47 78 43 / 10 10 5 0 GRANTS.......................... 82 47 79 43 / 10 10 0 0 GLENWOOD........................ 86 53 84 54 / 10 10 0 0 CHAMA........................... 74 39 71 37 / 20 20 10 5 LOS ALAMOS...................... 78 47 74 46 / 20 20 5 5 RED RIVER....................... 69 38 66 35 / 20 30 5 5 TAOS............................ 77 45 76 41 / 10 20 0 0 SANTA FE........................ 78 49 78 49 / 10 10 0 0 SANTA FE AIRPORT................ 81 51 79 50 / 10 10 0 0 ESPANOLA........................ 81 47 81 47 / 10 20 0 0 ALBUQUERQUE HEIGHTS............. 83 58 83 57 / 10 10 0 0 ALBUQUERQUE VALLEY.............. 84 51 83 50 / 10 10 0 0 ALBUQUERQUE FOOTHILLS........... 80 54 78 53 / 10 10 0 0 ALBUQUERQUE WEST MESA........... 84 55 84 55 / 10 10 0 0 SOCORRO......................... 83 52 84 52 / 10 10 0 0 SANDIA PARK/CEDAR CREST......... 74 44 73 43 / 20 20 0 0 MORIARTY/ESTANCIA............... 79 48 80 47 / 20 20 0 0 CARRIZOZO....................... 81 51 82 50 / 10 10 0 0 RUIDOSO......................... 73 46 74 45 / 20 20 0 0 RATON........................... 81 47 81 45 / 20 20 0 0 LAS VEGAS....................... 78 49 77 47 / 20 20 0 0 ROY............................. 78 52 80 52 / 10 10 0 0 CLAYTON......................... 81 56 84 55 / 10 10 0 0 SANTA ROSA...................... 84 52 86 52 / 10 10 0 0 TUCUMCARI....................... 85 59 87 59 / 5 10 0 0 FORT SUMNER..................... 84 57 85 56 / 5 10 0 0 CLOVIS.......................... 83 57 85 57 / 0 5 0 0 PORTALES........................ 84 57 85 57 / 0 5 0 0 ROSWELL......................... 87 58 88 58 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1150 AM MDT SUN SEP 21 2008 NMZ001>021-026-221200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1150 AM MDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS TO AROUND 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHERN...WESTERN AND CENTRAL NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE TO REPORT STRONG WINDS...HAIL OR HEAVY RAIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1247 PM MDT SUN SEP 21 2008 NMZ002-003-211915- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- 1247 PM MDT SUN SEP 21 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST RIO ARRIBA COUNTY... AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTHWEST OF ESPANOLA. MOVEMENT WAS EAST AT 12 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALCALDE...CHILI... HERNANDEZ...LA VILLITA...MEDANALES AND SAN JOSE. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 103 PM MDT SUN SEP 21 2008 NMZ005-006-211930- HARDING COUNTY-NORTHEAST HIGHLANDS- 103 PM MDT SUN SEP 21 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL COLFAX COUNTY... AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTH OF SPRINGER. MOVEMENT WAS NORTHEAST AT 17 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 56 BETWEEN SPRINGER AND ABBOTT. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 112 PM MDT SUN SEP 21 2008 NMZ003-211945- UPPER RIO GRANDE VALLEY- 112 PM MDT SUN SEP 21 2008 ...STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHEAST RIO ARRIBA COUNTY... AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTH OF ESPANOLA. MOVEMENT WAS EAST AT 11 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALCALDE...CHILI... HERNANDEZ...LA VILLITA AND LYDEN. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 137 PM MDT SUN SEP 21 2008 NMZ005>007-212000- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- 137 PM MDT SUN SEP 21 2008 ...STRONG THUNDERSTORM MOVING OVER FAR SOUTHERN COLFAX COUNTY... AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF SPRINGER. MOVEMENT WAS EAST AT 6 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN MORA COUNTY...RURAL SOUTH CENTRAL COLFAX COUNTY AND RURAL EXTREME NORTHWESTERN HARDING COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 147 PM MDT SUN SEP 21 2008 NMZ016-017-212015- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 147 PM MDT SUN SEP 21 2008 ...STRONG THUNDERSTORM MOVING OVER CENTRAL LINCOLN COUNTY... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF ENCINOSO. MOVEMENT WAS EAST AT 12 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARABELA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 211 PM MDT SUN SEP 21 2008 NMZ005-212045- NORTHEAST HIGHLANDS- 211 PM MDT SUN SEP 21 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN SAN MIGUEL COUNTY... AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES NORTHEAST OF COLONIAS. MOVEMENT WAS EAST AT 12 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL SAN MIGUEL COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
The Cannon AFB radar (KFDX), 200 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126595.